Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 33, NWS Nashville, TN

February 12, 2020Bedford County, Giles County, Marshall County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 12, 2020, 5:57 PM CST for Bedford County, Giles County, Marshall County, Tennessee. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 12, 2020, 5:57 PM CST (23:57 UTC)
Expired
Feb 12, 2020, 6:30 PM CST
In force
33 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bedford County, TN, Giles County, TN, Marshall County, TN

The radar

The Northeast Alabama radar (KHTX), 66 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 12, 6:06 PM CSTTSTM WND DMG9 Se Cornersville, TNA BARN WAS HEAVILY DAMAGED ON DELINA ROAD ALONG THE MARSHALL AND LINCOLN COUNTY LINE. SEVERAL TREES WERE ALSO BLOWN DOWN IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 12.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

549 
WUUS54 KOHX 122357
SVROHX
TNC003-055-117-130030-
/O.NEW.KOHX.SV.W.0033.200212T2357Z-200213T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
557 PM CST Wed Feb 12 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southern Marshall County in Middle Tennessee...
  Eastern Giles County in Middle Tennessee...
  Southwestern Bedford County in Middle Tennessee...

* Until 630 PM CST.

* At 557 PM CST, a severe thunderstorm was located near Pulaski,
  moving northeast at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Shelbyville, Pulaski, Ardmore, Cornersville, Elkton, Belfast,
  Frankewing and Prospect.

This includes Interstate 65 between mile markers 1 and 28.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3500 8705 3501 8705 3536 8697 3557 8638
      3535 8636 3535 8641 3532 8643 3534 8647
      3536 8649 3535 8653 3537 8659 3536 8660
      3533 8660 3531 8668 3525 8675 3526 8683
      3499 8684
TIME...MOT...LOC 2357Z 240DEG 54KT 3520 8692 

HAIL...<.75IN
WIND...60MPH
 
$$

10
1 follow-up statement
252 
WWUS54 KOHX 130017
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
617 PM CST Wed Feb 12 2020

TNC055-117-130026-
/O.CAN.KOHX.SV.W.0033.000000T0000Z-200213T0030Z/
Marshall TN-Giles TN-
617 PM CST Wed Feb 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MARSHALL AND EASTERN
GILES COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3534 8647 3536 8649 3536 8651 3535 8653
      3536 8654 3537 8658 3536 8660 3537 8662
      3543 8666 3547 8666 3557 8638 3536 8636
      3535 8637 3535 8641 3532 8643
TIME...MOT...LOC 0016Z 240DEG 54KT 3535 8660 

$$

TNC003-130030-
/O.CON.KOHX.SV.W.0033.000000T0000Z-200213T0030Z/
Bedford TN-
617 PM CST Wed Feb 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST
FOR SOUTHWESTERN BEDFORD COUNTY...

At 616 PM CST, a severe thunderstorm was located near Petersburg, or
12 miles southeast of Lewisburg, moving northeast at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Shelbyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3534 8647 3536 8649 3536 8651 3535 8653
      3536 8654 3537 8658 3536 8660 3537 8662
      3543 8666 3547 8666 3557 8638 3536 8636
      3535 8637 3535 8641 3532 8643
TIME...MOT...LOC 0016Z 240DEG 54KT 3535 8660 

HAIL...<.75IN
WIND...60MPH
 
$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 12, 5:27 PM CST, 30 minutes earlier.

Area forecast discussion, Feb 12, 5:27 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
527 PM CST Wed Feb 12 2020

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

The severe weather threat for this afternoon and evening still
exists, but with surface temperatures still in the 40s for most
areas low level instability is lacking which is a big hurdle to
overcome. The southern portions of the mid-state still have the
best chance as the slightly warmer air across northern Alabama
where mid-upper 50s temperatures with low-mid 50s dewpoints are
noted might creep in through the evening hours. VIS satellite
imagery indicates cloud cover is thinner from central Mississippi
through central Alabama, so mixing there has been better. NAM/GFS
forecast soundings for today depicted a strong inversion that only
gives way when the line of storms moves through this evening, so
a lack of building low level instability and marginal shear will
not be enough for a significant severe weather event. The concern
for flash flooding this evening still exists as rainfall rates of
2 inches per hour will be likely, and with saturated grounds
runoff will be significant so smaller creeks and streams will rise
quickly. Current radar trends over western Tennessee show mostly
40-50dBZ, but the precipitation band is narrow and progressive so
rainfall amounts around an inch to possibly 2 inches can be
expected, with amounts in excess of 2 inches less likely.

After the front pushes through tonight some lingering light rain
shower activity, mostly cloudy skies, and stiff northwest winds
ushering in cold air will make for an unpleasant winter day on
Thursday. The cold air advection continues into Friday, where
highs will struggle to break 40 degrees, and lows Friday morning
and Saturday morning could bottom out in the upper teens. A return
flow gradually develops and light rainfall could return as early
as Sunday, but more likely on Monday and Tuesday as isentropic
ascent and moisture increase. Next week does have some uncertainty
with just how much rain is possible, but the trend with both the
ECMWF and GFS has been for lesser amounts of rainfall which will
help our overall flood risk to continue to decrease through the
week. Both models show a front pushing through at some point, and
the other trend to watch is how soon the cold air advection
arrives and when the moisture leaves. It is possible some of the
precipitation may be in a non-liquid form, so for those wishing
for more winter be sure to watch this trend.

&&

.AVIATION...
00Z TAF DISCUSSION.

IFR to MVFR conditions across Middle TN terminals as we deal with
the latest system to move through the region. Some LIFR cigs are
likely before sunrise Thursday, but should improve back to MVFR by
late morning.

Winds will be gusty (30-35 kts) on this line of showers moving
through at issuance, but should back down to gusts of 20-25
overnight.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for Cumberland-Fentress-
Grundy-Overton-Pickett-Putnam-Van Buren-Warren-White.

Flash Flood Watch through late tonight for Bedford-Cannon-
Cheatham-Clay-Coffee-Davidson-De Kalb-Dickson-Giles-Hickman-
Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Montgomery-Perry-Robertson-Rutherford-Smith-Stewart-Sumner-
Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......05
AVIATION........Unger
Hazardous weather outlook, Feb 12, 5:16 AM CST, 12 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
516 AM CST Wed Feb 12 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-131245-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
516 AM CST Wed Feb 12 2020

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be on the increase today. By late
this afternoon and evening, strong to severe thunderstorms will be
possible, mainly across southern middle Tennessee and the Plateau.
Damaging winds and an isolated tornado or two will be possible.
Additionally, given the already wet conditions, flash flooding
and the flooding of rivers and streams will be an ongoing
possibility as well. Keep in mind, A Flash Flood Watch has been
issued for the mid state during this time period.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Wednesday afternoon
and into Thursday morning for potential flooding and
for strong to severe thunderstorms Wednesday afternoon
and evening.

21

In the hours before

Special weather statement, Feb 12, 4:22 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Nashville TN
422 PM CST Wed Feb 12 2020

TNZ056-058-093-094-122300-
Lawrence TN-Wayne TN-Lewis TN-Perry TN-
422 PM CST Wed Feb 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEWIS...WAYNE...
WESTERN LAWRENCE AND SOUTHWESTERN PERRY COUNTIES UNTIL 500 PM CST...

At 421 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Olive Hill to near Pineflat.
Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Waynesboro, Collinwood, Clifton, Westpoint, Iron City, Cypress Inn,
Flatwoods and Lutts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3547 8802 3548 8800 3549 8743 3500 8757
      3501 8798 3529 8798 3530 8800 3530 8802
      3533 8802 3535 8801 3536 8802 3539 8802
      3539 8799 3541 8797 3542 8802 3543 8804
TIME...MOT...LOC 2221Z 262DEG 27KT 3543 8800 3500 8819

10
Special weather statement, Feb 12, 4:50 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Nashville TN
450 PM CST Wed Feb 12 2020

TNZ025-057>061-093>095-122330-
Hickman TN-Lawrence TN-Wayne TN-Williamson TN-Dickson TN-Lewis TN-
Maury TN-Giles TN-Marshall TN-
450 PM CST Wed Feb 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...EASTERN WAYNE...
SOUTHEASTERN DICKSON...NORTHWESTERN MARSHALL...LAWRENCE...MAURY...
WILLIAMSON...GILES AND EASTERN HICKMAN COUNTIES UNTIL 530 PM CST...

At 449 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near White Bluff to 10 miles northwest of
Underwood-Petersville. Movement was east at 60 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Franklin, Columbia, Lawrenceburg, Pulaski, Hohenwald, Centerville,
Brentwood, Spring Hill, Nolensville, Forest Hills, Mount Pleasant,
Oak Hill, Thompson's Station, Loretto, Burns, Collinwood, Fairview,
Summertown, St. Joseph and Minor Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3501 8791 3608 8728 3604 8706 3599 8704
      3605 8693 3604 8679 3597 8662 3500 8707
TIME...MOT...LOC 2249Z 270DEG 50KT 3607 8721 3500 8781

10
Special weather statement, Feb 12, 5:28 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
528 PM CST Wed Feb 12 2020

TNZ027-028-059>062-075-094-095-130015-
Lawrence TN-Rutherford TN-Williamson TN-Davidson TN-Wilson TN-
Bedford TN-Maury TN-Giles TN-Marshall TN-
528 PM CST Wed Feb 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIDSON...
MARSHALL...RUTHERFORD...SOUTHEASTERN LAWRENCE...EASTERN MAURY...
EASTERN WILLIAMSON...GILES...SOUTHERN WILSON AND BEDFORD COUNTIES
UNTIL 615 PM CST...

At 527 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Antioch to near Lexington. Movement was
east at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Murfreesboro, Franklin, Columbia, Shelbyville, Lewisburg, Pulaski,
Smyrna, Brentwood, La Vergne, Spring Hill, Nolensville, Oak Hill,
Thompson's Station, Watertown, Walterhill, Antioch, Rural Hill,
Chapel Hill, Ardmore and Cornersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3500 8738 3609 8678 3611 8607 3607 8606
      3596 8611 3596 8615 3591 8614 3583 8618
      3532 8643 3536 8649 3537 8659 3533 8660
      3531 8668 3525 8675 3526 8683 3499 8684
TIME...MOT...LOC 2327Z 267DEG 43KT 3610 8670 3499 8732

10
Local storm report, Feb 12, 5:43 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
543 PM CST WED FEB 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     7 W MINOR HILL          35.04N  87.30W
02/12/2020                   LAWRENCE           TN   EMERGENCY MNGR

            REPORT OF A POWERLINE BLOWN ONTO A HOUSE NEAR FIVE
            POINTS. DAMAGE REPORTED TO THE HOUSE.

&&

EVENT NUMBER OHX2000124

FBORDEN
Local storm report, Feb 12, 5:47 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
547 PM CST WED FEB 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     7 ESE LORETTO           35.03N  87.34W
02/12/2020                   LAWRENCE           TN   EMERGENCY MNGR

            REPORT OF A ROOF OFF OF A BARN NEAR SECOND CREEK ROAD
            AND JOE WILLIAMS ROAD. ALSO LAWRENCEBURG UTILITES
            REPORTING 103 CUSTOMERS WITHOUT POWER.

&&

EVENT NUMBER OHX2000125

FBORDEN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 8:41 PM CSTRiver Flood WarningOHXHickman4 days
Feb 12, 4:07 AM CSTRiver Flood AdvisoryOHXHumphreys36 hr
Feb 12, 4:20 AM CSTRiver Flood AdvisoryOHXDavidson4 days
Feb 12, 4:20 AM CSTRiver Flood AdvisoryOHXDavidson4 days
Feb 12, 4:20 AM CSTRiver Flood AdvisoryOHXStewart4 days
Feb 12, 7:56 AM CSTRiver Flood WarningOHXPerry70 hr
Feb 12, 4:22 PM CSTSpecial Weather StatementOHXWayne38 min
Feb 12, 4:50 PM CSTSpecial Weather StatementOHXGiles, Lawrence, Lewis, Maury, Williamson40 min
Feb 12, 5:28 PM CSTSpecial Weather StatementOHXBedford, Giles, Marshall, Rutherford47 min
Feb 12, 5:31 PM CSTSevere Thunderstorm WarningOHXGiles, Lawrence29 min
Feb 12, 5:43 PM CSTAreal Flood AdvisoryOHXDavidson3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.